News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: Bells Palsy and John Hopkins - How do I know the Difference?


 FordChickie - Tue May 19, 2009 10:04 pm

In 2005 I was diagnosed with Bells Palsy on the left side of my face. The Palsy had lasted for 9 monthes. I have since the regain about 95 percent movement back.
3 weeks I began to have pain behind the ear on my right side, by morning I was unable to blink or control movement. I have been diagnosed with Bells Palsy on the right side and my syptoms are different this time. I have began to regain movement at the corner of my mouth and can control my blinking now. But I have extreme thrist and dry mouth. I have sores in my mouth and throat and nose. I have read that John Hopkins is very simalar to Bells Palsy. I have had higher pain and have been diagnosed with Diabetes, high blood pressure, rapid heart beat, thyroid problems as well. My question is what is the difference with Bells and John Hopkins? Or can all the Medicines have me on cause the sores and pain in my mouth? I am on alot
MiraLax 1 cap a day with Milk
Lyrica 50mg 3x a day
Levothyroxin 25mcg 1x a day
Percocet 5 - 325 mg TAB
Glyburide 5mg 3x a day
Prednisone 20 mg 3x a day
Hydrocodone 10mg/apap 325
Bactrim DS 800-160 TAB 2x a day for 7 days ( UTI )
Vicodin ES 7.5 - 750 TAB
Lisinopril 20mg 1x a day

Thank You
FordChickie
 John Kenyon, CNA - Tue Jul 14, 2009 10:04 pm

User avatar Hello --

First, could you please explain what you mean by confusing Bell's Palsy with John (sic) Hopkins? I'm assuming you refer to Johns Hopkins, which is a large hospital that has a very advanced neurology department, but John/Johns Hopkins is not any sort of disease process. I've tried to think of other medical problems that could be confused with Johns Hopkins but can't come up with any.

What I can tell you is the second bout of what appears to be Bell's palsy could instead be a very similar problem (often a variant of Bell's) called herpes involving the glossopharangeal nerve and resulting in aphthous stomatitis as well as partial one-sided facial paralysis. This could well be the same virus that caused the first episode of Bell's, as this is not unheard of, although it is unusual.

I don't see any reason why any of your medications should be causing the mouth sores, and this is often seen with variations on Bell's palsy. In fact my only question would involve the fact that three of your meds are similar opioid pain medications. Do you take all three daily? Because this would seem not only to be a lot, but doesn't really make a lot of sense since they are all so similar in purpose and effect. Those would be the Percocet, hydrocodone and Vicodin (these last two are the same drug, just the generic and the brand name). Just curious about this.

Again, regarding the confusion between Bell's palsy and John/Johns Hopkins has me stumped. Please let us know where you got that so we can help clarify.

Good luck to you and please follow up with us here as needed.
 FordChickie - Tue Jul 28, 2009 6:48 pm

Dear Doctor Kenyon,

I am very sorry for John Hopkins. I had meant to place Ramsy Hunt. I had had thought that John Hopkins had similar symtoms. I applogize for that.

My question should of been Bells Palsy and Ramsey Hunt?

Yes at first I was on all 3 pain pain medicines. My first 40 - 50 days where the worst pain I ever had. Now I am only taking an Ibuprofen if needed. The Prednisone I am still on but now a higher dose - 50 mg x 4 a day, When i come off of it, really swell and the pain is unbeleivably bad. The Lryca has also changed to 100mg 3x a day. I have had some strange thoughts since this medcince was raised. But most of the time I am just blurried eyes and woderin if a plate could what would it say - for example. Theese are the rest of my meds:
Levothyroxin 25mcg 1x a day
Glyburide 5mg 3x a day
Lisinopril 20mg 1x a day

I still have the paralysis on the right side. I can blink my eye and smile on a little. IMy progress has not improved much. I have one more question: Is it possibility that I may not regain the rest of my lost mobility?

What can trigger Bell's Palsey or facial paralysis?


Thank You,
Felicia
 John Kenyon, CNA - Fri Sep 25, 2009 11:31 pm

User avatar Hi Felicia, and my apologies for having been out of commission and unable to respond in a timely manner. I hope you're doing better now. The confusion between Johns Hopkins and Ramsey-Hunt is easy to understand, I was just confused by what you meant, but is very clear now, thanks. The current medications seem to be appropriate, and if this is Bell's or even Ramsey-Hunt the usual course is for eventual recovery of muscle control, although there are some cases wherein the recovery of muscle movement is not complete. Either way it can take quite some time to resolve, so I wouldn't expect it to resolve rapidly. Statistically the odds are you will regain all or most of the facial function in time. Your symptoms relating to increase in Lyrica are fairly common and not unexpected. They should improve with time.

It sounds as though you are on the right track, but this may take some patience in terms of getting back use of the facial muscles. Sometimes physical therapy is helpful, although it's difficult to work with the facials. It may be worth asking about anyway.

Please do keep us updated. Good luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here